Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 117, NWS Indianapolis, IN

June 28, 2005Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 28, 2005, 2:00 AM EST for Tippecanoe County, Indiana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 2:00 AM EST (07:00 UTC)
Expired
Jun 28, 2005, 2:38 AM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:15 AM ESTTSTM WND DMGBattle Ground, INSEVERAL TREES DOWN.
Jun 28, 2:15 AM ESTHAIL 0.75Battle Ground, INSPOTTER REPORTED MARBLE TO PENNY SIZE HAIL ALONG WITH STRONG WINDS. NO ESTIMATE ON WIND SPEEDS HOWEVER POWER OUTAGES WERE ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 280700
SVRIND
INC157-280745-
/O.NEW.KIND.SV.W.0117.050628T0700Z-050628T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 AM EST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 245 AM EST

* AT 159 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BATTLE GROUND...OR ABOUT 7 MILES NORTH OF LAFAYETTE...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND AROUND 205 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4052 8702 4045 8686 4058 8669 4058 8690

$$

CO
2 follow-up statements
000 
WWUS53 KIND 280715
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 AM EST TUE JUN 28 2005

INC157-280745-
/O.CON.KIND.SV.W.0117.000000T0000Z-050628T0745Z/
TIPPECANOE-
215 AM EST TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM EST FOR
NORTHEASTERN TIPPECANOE COUNTY...

AT 213 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BATTLE GROUND...OR
ABOUT 9 MILES NORTH OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN TIPPECANOE COUNTY AROUND 230 AM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4052 8702 4045 8686 4058 8669 4058 8690

$$

CO
000 
WWUS53 KIND 280738
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 AM EST TUE JUN 28 2005

INC157-280748-
/O.CAN.KIND.SV.W.0117.000000T0000Z-050628T0745Z/
TIPPECANOE-
238 AM EST TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...

LAT...LON 4052 8702 4045 8686 4058 8669 4058 8690

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:38 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 27, 9:38 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
938 PM EST MON JUN 27 2005

.UPDATE...

SATELLITE SHOWED WEAK UPPER CIRCULATION ACROSS OH VALLEY AT
02Z...AND THIS WILL CONTINUE TO MOVE SLOWLY NE. REGIONAL RADAR
CONTINUED TO SHOW TSRA ACROSS NERN IN AND WRN OH...WITH ADDITIONAL
TSRA DEVELOPING IN KY.

WITH UPPER LOW CIRCULATION MOVING NE TOWARD FORECAST AREA /FA/ FEEL
THREAT FOR SCT TSRA WILL CONTINUE ACROSS SRN AND ERN FA. EXPANDED
SLIGHT CHC POPS TO SWRN FA TO ACCOUNT FOR TSRA ACROSS KY TO MAKE IT
INTO FA BEFORE WEAKENING.

ADDED PATCHY FOG TO AREAS THAT SAW SOME DECENT RAIN TODAY. NO MAJOR
CHANGES MADE TO LOW TEMPS AS DEWPOINTS WILL REMAIN NEAR 70.

&&

.PREV DISCUSSION...FCST FOCUS WILL BE ON THUNDERSTORM CHANCES NEXT
FEW DAYS AND TEMPERATURES.

WATER VAPOR IMAGERY SHOWS UPPER CIRCULATION MOVING NORTH ACROSS
NORTHWEST TENNESSEE INTO SOUTHWEST KENTUCKY. RADAR SHOWS
THUNDERSTORMS WERE RAPIDLY DEVELOPING MAINLY ACROSS SOUTHERN INDIANA
AND SOUTHEAST ILLINOIS. EXPECT SCATTERED THUNDERSTORMS TO BE THE
RULE ACROSS OUR SOUTHEAST HALF OF OUR FORECAST AREA THIS EVENING
WITH WIDELY SCATTERED THUNDERSTORMS NORTHWEST AS AIR MASS A LITTLE
DRIER THERE. THUNDERSTORMS MAY DIMINISH LATER TONIGHT...WILL KEEP A
SLIGHT CHANCE OVER THE SOUTHEAST HALF LATE TONIGHT.

WILL GO WITH 40-50% CHANCE OF THUNDERSTORMS TUESDAY AS MODELS TAKE
WEAKENING UPPER CIRCULATION NORTHEAST ACROSS OHIO VALLEY. GFS
INDICATES DRY CONDITIONS ACROSS OUR AREA WEDNESDAY AS WE WILL BE
BETWEEN SYSTEMS. 12KM ETA ON OTHER HAND DEVELOPS PRECIP AGAIN ACROSS
OUR AREA.  WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS MOST AREAS
AND A CHANCE SE AS OUR DEWPOINTS WILL BE IN LOWER 70S AND THIS HAS
BEEN ENOUGH TO DEVELOP AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS.

COLD FRONT MOVES THROUGH THURSDAY PER GFS AND ETA.  WILL CONTINUE
CHANCE OF THUNDERSTORMS THURSDAY AND THEN SLIGHTLY COOLER AND DRY
OVER THE WEEKEND.  GFS AND NCEP INDICATES THUNDERSTORMS POSSIBLE
AGAIN BY LATE DAY 7. WILL MENTION LOW CHANCES OF THUNDERSTORMS NEXT
MONDAY AFTERNOON.

HAVE GONE WITH A MOS BLEND WITH TEMPERATURES. MET LOW 80S SEEM TOO
COOL TOMORROW BASED ON MID AND UPPER 80S OVER TENNESSEE TODAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 9:40 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 PM EST MON JUN 27 2005

INZ021-028>031-035>049-051>057-060>065-067>072-280828-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
940 PM EST MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...REST OF TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE DURING THE
NIGHT...MAINLY EAST OF A VINCENNES TO MUNCIE LINE. BRIEF HEAVY RAIN
IS POSSIBLE...BUT NO SEVERE WEATHER IS EXPECTED.

LOCALLY DENSE FOG MAY FORM ACROSS AREAS THAT SAW RAIN DURING THE DAY
ON MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.

THE THREAT FOR SEVERE WEATHER WILL INCREASE AS WE HEAD INTO WEDNESDAY
NIGHT AND THURSDAY. TWO SCENARIOS FOR POSSIBLE SEVERE WEATHER EXIST.
THE FIRST IS THAT A COMPLEX OF STORMS COULD DEVELOP ACROSS IOWA AND
ILLINOIS WEDNESDAY NIGHT. THIS COMPLEX COULD FORM A LINE AND MOVE
INTO SOME PARTS OF INDIANA LATE WEDNESDAY NIGHT. IF THIS OCCURS...
THERE WOULD BE A THREAT FOR DAMAGING WINDS.

A SECOND SCENARIO INVOLVES THUNDERSTORM DEVELOPMENT ALONG AND HEAD OF
A COLD FRONT LATER THURSDAY AFTERNOON. DEPENDING ON THE TIMING...
SOME OF THESE STORMS COULD ALSO BE SEVERE...STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MID WEEK...BUT MAY BE
NEEDED WEDNESDAY NIGHT INTO THURSDAY.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:26 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe42 min
Jun 28, 1:33 PM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison42 min
Jun 28, 5:50 PM ESTSevere Thunderstorm WarningINDBrown26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.